Tag Archive | "poisoning"

Prevent Poisoning at Home: Protecting Little Ones from Accidental Ingestion


Young tots are curious and like to explore the world using their five senses. When they pick up a little pill, they like to put it in their mouth to see how it tastes. What may seem harmless to you as an adult, can be detrimental to the life of a child, especially a toddler. The logic is similar to this: Take two tablespoons with the same amount of sugar. Mix the one tablespoon into a tall glass of water, and the other in a little cup. The sugar in a lot of water dissolves quickly and the water won’t be too sweet, but the sugar in the little cup will have a hard time dissolving and the result is concentrated mixture. The same thing happens when a little child ingests a pill: the toxic substance is more concentrated in a little child’s body, so the effects are twice as detrimental.

According to Marty Belson, MD, a toxicologist and a pediatric emergency-medicine doctor at the Children’s Healthcare of Atlanta, there are certain drugs parents must be concerned about keeping out of reach of young ones. Here are some of them and warning signs that become apparent after a child has ingested them. More importantly, if you discover these signs and suspect that your child has swallowed a worrisome substance, dial poison control right away. The number is 800-222-1222, but if you reside at another state or country, be sure to have this information handy.

Tetrahydrozoline (from nasal decongestant sprays and drops for red eyes)  

If you have a bottle of nasal decongestant or eye drops lying around, it only takes half a teaspoon of its contents to create a toxic effect on your child. The common symptoms associated with ingestion of tetrahydrozoline are lethary, slowing pulse and a difficulty in breathing.

Camphor (an ingredient of topical cough and cold medicated vapors and cold sore medicine)

When you use a soothing vapor rub to ease a cold or a stuffy nose, make sure you put the lid back on and store it in a place not reachable by your child. Two to three teaspoons of camphor or medications containing this may cause slowed breathing, rapid –than-normal pulse, abdominal pain, convulsions, and convulsions.

Benzocaine (an constituent of first-aid sprays or baby-teething pain relievers)

The toxic dose of substances like these is about a teaspoon. This amount can make a child’s heart beat irregularly and cause his or her breathing to slow abnormally. Worse, it can cause seizures in the child.

Heart medications

Heart meds like calcium channel blockers as well as beta-blockers come in pills – 1 or 2 tablets of these may cause seizures, dizziness and slow pulse in children.

Antipsychotic drugs

The best example of this is phenothiazine, as it is also one of the most toxic to children. About one to two tablets of this drug may cause muscle stiffness, fainting, dizziness, lethargy and seizures.

Tri-cyclic antidepressants

If your child has swallowed one tablet of this, there may be loss of consciousness. Prior to this, your child may experience seizures, lethargy, palpitations, rapid pulse, and a fever.

Posted in Child SafetyComments (0)

Common Child Health Emergencies and How to Deal with Them


It is every parent’s worst nightmare to see their child in pain, all the more if he’s in an emergency situation. Emergencies almost always come as a surprise, it happens when we least expect it to. Immediate intervention must be done in times like this, since most emergencies are life threatening.  Parents and care takers must always be prepared for emergency situations that may happen, they should know how to cope and act accordingly. They must be quick on their knees and be panic-free the whole time.  The main goal should always be the safety of the child.

Emergencies can be classified as life-threatening and non- life-threatening.  A life-threatening emergency is the type when the victim needs resuscitation. Conditions under this category include breathing problems, active bleeding, on-going seizure, severe choking, and permanent loss of consciousness (coma). In dealing with life-threatening emergencies, the most important intervention that needs to be done first is to contact the rescue squad or ambulance. The rescue team is composed of professionals and paramedics trained in basic life support and cardio pulmonary resuscitation.  They will be able to stabilize the patient’s condition before reaching the nearest medical facility. While waiting for the paramedics to arrive in the scene, the parents and care takers can also do certain first aid measures to rescue the victim. For children who have breathing difficulties, the rescuer can check the airway and ensure that nothing’s blocking the air passage. If there’s an obstruction in the mouth such as choking, they can use their fingers to sweep it out or even gently pat the back to dislodge the item. If the person is trained and if needed, CPR can be performed. In the event of external active bleeding, applying direct pressure to the site will help stop the bleeding. Elevating the site also prevents further blood loss. When the child has an on-going seizure, head-injury should be prevented, to do this, let the child lie flat on the ground free from any hazardous and constricting objects.

Non-life -threatening emergencies are those that need immediate medical attention but don’t require resuscitation. Children in this type of emergency are stable and the threat to their lives is less severe. Conditions that can be classified under this category are poisoning, burns, pain, inactive bleeding and temporary loss of consciousness. The first thing parents and care takers need to do is to bring their children to the nearest medical facility or to their pediatrician. These people can diagnose the condition properly and instruct the appropriate medical intervention. First aid for poisoning depends on the substance induced; milk or activated charcoal can be given to remove the toxins from the child’s body. For burns depending on the degree, it can be treated with burns ointments or burn wraps. For pain and inactive bleeding, assessment is key, the care taker should note the location, characteristic, onset, and duration of pain.

As what scouts always say, BE PREPARED, emergency situations should always be associated with those words. Being prepared and acting on time is essential in resolving such crisis.

Posted in Medical CareComments (1)


Related